Editor's note: This is the first story in an ongoing series this year about opioid overdoses in the Northland. You can read an introduction to the series here.

Twelve hours into her 22nd birthday last fall, Janelle and a friend found what they were looking for: heroin.

The $100 buy was a bounty - enough to get them through at least two days and stave off the sickness that comes on after the high recedes.

Pulling over to the side of a residential street in Duluth, Janelle used a needle to inject the drug. She would later estimate she'd shot the drug into the crook of her elbow more than 100 times in a 45-day binge leading up to that moment.

This time was different.

"The first shot of the day, it killed me," Janelle said. "I was dead for three minutes, and they got me back with Narcan."

Her friend called 911, and two Duluth police squad cars arrived within minutes. The officers administered three nasal shots of the overdose antidote, generically known as naloxone, to revive her.

Janelle, a mother of two young girls who asked that her real name not be used, had her near-death experience on Nov. 16 outlined in a four-page police report.

"We found a pale, blue-skin-toned female leaning back in the passenger seat, who appeared not to be breathing," officers wrote.

The News Tribune reviewed dozens of similar Duluth Police Department reports from 2017 and 2018 and found that across the city, heroin overdoses are spilling into public spaces. Blue in the face, at the edge of death, men and women are suffering in parking lots, public bathrooms, alleyways and roadsides.

"If you could record these people and show it to them - they were dead," said Duluth Fire Capt. Kevin Haney, who has responded to hundreds of overdose calls over the years.

Five people are dead already this year from opioid overdoses in Duluth, according to police figures. Seven people died of overdoses in all of 2018.

It's an epidemic - a crisis of national proportions - but at an individual level, it is a struggle for survival.

"You can't let somebody die," Haney said. "When they're alive, there's still a chance they could quit."

****

Valerie Joeckel didn't know how to drive a stick shift. So when her friend overdosed following a heroin injection at Twin Ponds in February 2017, she couldn't get him to a hospital.

She did the best she could to drive a few blocks. When she pulled into the Enger Park Golf Course parking lot along West Skyline Parkway, she called 911.

Authorities arrived within four minutes to find a man "unconscious and seizing," the police report said. An officer administered a single dose of Narcan into his left nostril. Several seconds later, the man opened his eyes and took a deep breath. As with Janelle, officers pulled the man from the car and onto the ground until medical staff arrived.

"Overdoses are horrible and terrifying and super scary and I could cry right now thinking about it," Joeckel said in an interview.

The now-30-year-old man survived and, since then, Joeckel has seen him out and about. They don't talk. He's still in a bad way, she said.

"If I see him in public, I'm not going out of my way," she said. "It sucks, because I saved his life."

Averse to needles, Joeckel, 32, was never a heroin user. She preferred methamphetamine. She's sober now, no longer rolling around Duluth looking to get high. She credits her current path to her toddler, and to finding God.

Among the many graphic overdose accounts detailed in police reports, a few trends emerge. Most of the overdose victims are in their 20s or 30s. Most are habitual users. And it is happening across the city, not just in a few neighborhoods.

"It's hitting every population group," said Duluth Police Lt. Jeff Kazel, commander of the Lake Superior Drug and Violent Crime Task Force. "It's a war for life, is what it comes down to."

In one instance in 2017, police found a man in his car on East Greysolon Road, "more or less deceased."

"After three doses of Narcan, and officers performing CPR, (he) regained his breathing and a heartbeat," reads the report.

Another report, from January 2017, featured a 24-year-old Marine who had served in Afghanistan. Police encountered him in the Subway parking lot in Lincoln Park just after 4 p.m. They'd arrived within a minute of being dispatched. The man was found slumped in a vehicle, "gray in the face, purple around the ears" and unresponsive, police wrote.

A firefighter gave the man Narcan and helped carry him to the pavement, where he became alert and was eventually taken to the hospital.

When the News Tribune called his home last month, the man's father answered. He didn't want to talk, saying only that his son had died. His obituary ran 13 months after the January overdose. The obituary said the 25-year-old had "passed away unexpectedly in his home" - survived by his parents and two grandmothers.

****

There is rarely just one name on the overdose reports. Typically there are friends, perhaps other users, who call 911 - all of whom are protected from prosecution under Minnesota's Good Samaritan laws.

"There always seems to be somebody there to make the call," Haney said. "The reason why they're living is because there is more than one person."

Janelle confirmed it, calling herself fortunate for being in the company of another addict.

"I'm lucky enough to have had somebody at my side when I did overdose and that I wasn't by myself," she said.

In some cases, it was strangers who made the lifesaving call.

One such person works at the Human Development Center at 1401 E. First St. in the East Hillside neighborhood. The alcohol and drug treatment worker heard noises coming from a bathroom, where she found a 38-year-old woman "slumped over with a syringe in her hand," according to a January 2018 police report.

The employee used a ladder to reach over the stall door and unlock it so first responders could reach the woman, who later regained consciousness on her own. According to the report, the woman had wandered into the building, thinking it was a detox center.

In September 2017, an off-duty St. Luke's hospital security worker came to the aid of a 34-year-old male overdose victim. The security worker was "giving (the victim) sternal rubs" in an alley below East First Street and off 13th Avenue East. Upon their arrival, the man lost a pulse and police administered a life-saving dose of Narcan.

The News Tribune reached out to numerous victims and witnesses, but few returned calls or wanted to talk.

Jessica McCarthy has a similar problem reaching victims, and often ends up reaching out in vain to family members. As the opioid technician for the Duluth Police Department, she is tasked with getting overdose victims immediate interventions.

"We transport everyone to the hospital," McCarthy told the News Tribune's Pressroom Podcast in an episode due out Wednesday. "And I try and make contact with folks while they're still in the hospital. I get notified pretty quickly. But with folks who overdose, they usually get turned out pretty quickly, so it's hard for me to reach them while they're in the hospital."

****

When the News Tribune met with Janelle in February, she came to the newspaper's office in downtown Duluth. She'd been sober just over 90 days, having started a treatment plan the day after her Nov. 16 overdose. She was concerned about a relapse, but determined to regain custody of her daughters, who were in the care of relatives.

"I absolutely love being sober," she said.

She recalled a pill habit that started at 16 and left her crushing opiates in order to snort them.

She turned to heroin last fall with a boyfriend. She said injections gave her a boost of energy and made her feel invincible. Only sometimes, when it was stronger, would she nod into lethargy.

"That's how we spent our days: Drive around, pull over, shoot up, 'OK, we're good now,'" she said. "You see the ugliest parts of Duluth when you're using like that. You see the nastiest places. You don't care."

She recalled the injection that nearly killed her.

"I felt it coming on and everything went blank - just gone," she said.

Following the third dose of Narcan, she came to atop a blanket on the street. Her friend - and other "using" friends from the neighborhood who'd arrived - were standing around her, "bawling their eyes out," she said.

It was a gray afternoon. Upon her resuscitation, she was transported to a local hospital, where she was seen in the emergency room. She left against hospital orders, and said the nurses wouldn't have known until they came upon an empty bed.

She had one goal in mind.

"All I wanted to do was get high," she said. "I felt like complete s---, because that high you had when you overdosed? That high is gone."

She and her male friend who'd been with her all day got a hotel room.

"I used one last time after the overdose," she said. "And I never did it again."

For treatment resources, go here.

For a story about the psychology of addiction, go here.